Alert archive / Texas / High Wind Watches in 2017

High Wind Watch 3, NWS Amarillo, TX

March 5, 20179 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this high wind watch at Mar 5, 2017, 1:25 PM CST for 9 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Mar 6, 2017, 10:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 5, 2017, 1:25 PM CST (19:25 UTC)
In effect from
Mar 6, 2017, 10:00 AM CST
Expired
Mar 6, 2017, 4:10 AM CST
In force
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 82 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WWUS74 KAMA 051925
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
125 PM CST Sun Mar 5 2017

OKZ001-002-TXZ001>003-006-007-011-012-016-017-060400-
/O.NEW.KAMA.HW.A.0003.170306T1600Z-170307T0000Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Oldham-
Potter-Deaf Smith-Randall-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Spearman, Gruver, Hartley, Channing, Dumas, Vega, 
Amarillo, Hereford, and Canyon
125 PM CST Sun Mar 5 2017

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...

The National Weather Service in Amarillo has issued a High Wind
Watch...which is in effect from Monday morning through Monday
afternoon.

* Timing...10 AM to 6 PM Monday.

* Winds...west 35 to 45 mph with gusts up to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
534 
WWUS74 KAMA 060350
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
950 PM CST Sun Mar 5 2017

OKZ001-002-TXZ001>003-006-007-011-012-016-017-061200-
/O.CON.KAMA.HW.A.0003.170306T1600Z-170307T0000Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Oldham-
Potter-Deaf Smith-Randall-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Spearman, Gruver, Hartley, Channing, Dumas, Vega, 
Amarillo, Hereford, and Canyon
950 PM CST Sun Mar 5 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...

* Timing...10 AM to 6 PM Monday.

* Winds...West 30 to 40 mph with gusts up to 70 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Schneider
017 
WWUS74 KAMA 061010
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
410 AM CST Mon Mar 6 2017

OKZ001-002-TXZ001>003-006-007-011-012-016-017-062300-
/O.UPG.KAMA.HW.A.0003.170306T1600Z-170307T0000Z/
/O.NEW.KAMA.WI.Y.0005.170306T1500Z-170306T2300Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Oldham-
Potter-Deaf Smith-Randall-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Spearman, Gruver, Hartley, Channing, Dumas, Vega, 
Amarillo, Hereford, and Canyon
410 AM CST Mon Mar 6 2017

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

The National Weather Service in Amarillo has issued a Wind
Advisory...which is in effect from 9 AM this morning to 5 PM CST
this afternoon. The High Wind Watch is no longer in effect.

* Timing...9 AM to 5 PM today.

* Winds...West 30 to 40 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose control...
  especially in lightweight or high profile vehicles. Strong winds can
  cause blowing dust...reducing visibility... and cause flying 
  debris. Isolated power outages could be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

OKZ003-TXZ004-008-013-062300-
/O.NEW.KAMA.WI.Y.0005.170306T1500Z-170306T2300Z/
Beaver-Ochiltree-Hutchinson-Carson-
Including the cities of Beaver, Forgan, Perryton, Borger, 
Panhandle, and White Deer
410 AM CST Mon Mar 6 2017

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

The National Weather Service in Amarillo has issued a Wind
Advisory...which is in effect from 9 AM this morning to 5 PM CST
this afternoon.

* Timing...9 AM to 5 PM today.

* Winds...west 30 to 40 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose control...
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust...reducing visibility... and cause flying
  debris. Isolated power outages could be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Mar 5, 11:36 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 5, 11:36 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1136 AM CST Sun Mar 5 2017

.AVIATION...
For the 18z TAFs...
VFR forecast continues next 24 hours with only high clouds
expected, which will likely increase notably this evening with
approach of upper-level jet streak.  Southwest surface winds
expected to gust into the 25 to 35 kt range until around 01z
Monday, at which time they will trend to more southerly.  No
overnight or early morning low clouds or fog expected.  Clear sky
expected Monday, which will help strong winds aloft begin to mix
to the surface, with gusts reaching the 35 to 40 kt range by 18z.
Airport weather warning for gusts of 40 kt or greater at Amarillo
area airports will likely be needed Monday. Areas of blowing dust
may reduce visibilities by late morning.

Cockrell

&&

.PREV DISCUSSION... /Issued 516 AM CST Sun Mar 5 2017/

AVIATION...12Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. One exception will be KAMA which is expected to see IFR
cigs move in from the south right around 12Z. Latest satellite
imagery shows the low stratus deck about 20 miles south of KAMA.
Cigs should improve by 16Z and return to VFR with just high clouds
through the TAF period. Winds will continue to be breezy 15 to
25kts out of the south southwest.

Weber

PREV DISCUSSION... /Issued 356 AM CST Sun Mar 5 2017/

DISCUSSION...
Fire weather continues to dominate the forecast in both the near
term and the long term.

Southwest flow aloft and 850MB thermal ridge axis being over a
greater portion of the Panhandles today will result in highs near
80 areawide. A lee side low over northeast Colorado will help to
strengthen the surface pressure gradient and increase our winds
once again into the 20 to 25 MPH range.

An upper trough will move into the Northern Great Plains on Monday
and send another lee side low out of Colorado and into Nebraska.
This will result in a strong surface pressure gradient across the
Panhandles with a 45 to 55KT jet at 700MB. The combination of
these factors will result in strong west winds of 20 to 35 MPH
with gusts near 55 MPH. A Wind Advisory may be needed for the
western Oklahoma and Texas Panhandles Monday. Monday evening, a
cold front will move into the Oklahoma Panhandle and move
southward across the area. The front is expected to be south of
the area by midnight.

Forecast models are in good agreement of northwest flow aloft over
the Panhandles on Tuesday. Highs will run 15 to 20 degrees cooler
than Monday which will actually be within a few degrees of normal
for this time of year. Beyond Tuesday, forecast models diverge for
the remainder of the week as to how a low over the Pacific will be
ingested by the upper flow. The GFS shows the low helping to send
shortwaves out of Mexico which could spark precip for parts of the
area on Thursday. The CMC has somewhat come on board with this
potential, but it runs a good 24 hours behind the GFS on precip
chances. While the ECMWF does show the shortwave moving north out
of Mexico, the strength is much less than either GFS or CMC. As
such the ECMWF continues with a dry forecast. Have sided with the
ECMWF for this forecast issuance and kept the extended dry.

FIRE WEATHER...
Elevated to critical fire weather conditions are expected across
the northwestern two thirds of the combined Panhandles today. A
lee side low is expected to develop across northeastern Colorado
this afternoon. This will result in a tighter surface pressure
gradient across the Panhandles and increase winds. Today, the
850MB thermal ridge is over a greater part of the area and will
result in high temperatures 15 to 20 degrees above normal. After
the strong moisture recovery this morning, the dryline is expected
to setup from the eastern Oklahoma Panhandle to the southwestern
Texas Panhandle. West of the dryline minimum RHs will fall into
the 11 to 15 percent range with 20-ft southwest winds of 20 to 25
mph. Have converted the Fire Weather Watch to a Red Flag Warning
for the western and northwestern Texas Panhandle as well as the
western and central Oklahoma Panhandle. A Fire Danger Statement
has also been issued for the eastern Oklahoma Panhandle as well as
the northwestern, central, and southwestern Texas Panhandle due to
elevated fire weather conditions. Fire weather concerns will
diminish after 7 PM CST this evening as dewpoints recover.

Monday remains the day which critical to extremely critical fire
weather conditions will be possible. The 500MB jet is still
forecast to be a little too far north for a classic Southern
Great Plains Wildfire Outbreak composite, but enough of the
other factors remain to warrant concern for enhanced initial
attack behavior. West winds of 25 to 35 MPH range with gusts up
to 55 mph are possible Monday afternoon due to a 45 to 55kt 700MB
jet. Minimum relative humidity values area wide will also fall
into the 9 to 13 percent range. Regional ERC values continue to
approach the 90th percentile with recent readings in the lower
60s. The Fire Weather Watch for Monday has been converted to a Red
Flag Warning for the entire area. Conditions are expected to
improve Monday evening as a cold front enters the Panhandles. A
wind shift out of the north to northwest can be expected as early
as 6 PM for the Oklahoma Panhandle and can be expected areawide
by midnight Monday.

Neither elevated nor critical fire weather conditions are expected
Tuesday due to light winds, but elevated fire weather conditions
may be possible Wednesday, Friday, and Saturday for portions of
the area.

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM to 8 PM CST Monday for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     Red Flag Warning until 8 PM CST this evening for the following
     zones: Dallam...Hansford...Hartley...Moore...Oldham...
     Sherman.

OK...Red Flag Warning from 11 AM to 8 PM CST Monday for the following
     zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 8 PM CST this evening for the following
     zones: Cimarron...Texas.

&&

03/29
Hazardous weather outlook, Mar 5, 3:11 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
311 AM CST Sun Mar 5 2017

OKZ001>003-TXZ001>020-052115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
311 AM CST Sun Mar 5 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated to critical fire weather conditions are expected across
the western two thirds of the Oklahoma and Texas Panhandles due
to low relative humidities and strong winds. A Red Flag Warning is
in effect for the northwestern Texas and central and western
Oklahoma Panhandles this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Critical to extremely critical fire weather conditions are
expected on Monday across all of the Panhandles. A wind advisory
may be needed across the western half of the Panhandles on Monday.

Elevated fire weather conditions are possible across portions of
the Panhandles Wednesday, Friday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Sunday and for
critical to extremely critical fire weather conditions on Monday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:31 AM CSTRed Flag WarningAMADallam, Hansford, Hartley, Moore, Oldham, Sherman16 hr
Mar 5, 3:31 AM CSTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more43 hr

Nearby

High Wind Watches in Texas, 2017High Wind Watches in Oklahoma, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.